Oregon, 2011

Dust Devil in Oregon, August 20, 2011

August 20, 2011 · NWS PDT · 1 event in 1 county or zone

Clear skies, light winds and intense midday solar heating allowed a dust devil to develop near Hosmer Lake, west of Bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Clear skies, light winds and intense midday solar heating allowed a dust devil to develop near Hosmer Lake, west of Bend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 20, 8:02 AM PST, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 20, 8:02 AM PST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
902 AM PDT SAT AUG 20 2011

.UPDATE...MAIN UPDATE TO THE MORNING PACKAGE WAS TO SLIGHTLY EXPAND
THE THUNDERSTORM AREA TO THE EAST TO INCLUDE THE LOWER ELEVATIONS
SOUTH OF THE MAURY MOUNTAINS. THE BEST CHANCE, HOWEVER, CONTINUES
ALONG THE IMMEDIATE CASCADE EAST SLOPES OF CENTRAL OREGON. MODELS
STILL SHOW THE THERMAL TROUGH CURRENTLY LOCATED OVER THE WILLAMETTE
VALLEY TO SLOWLY MOVE EASTWARD TODAY TO ACT AS THE LIKELY TRIGGER
THERE. REGARDING FIRE WEATHER CONCERNS FOR TODAY, ANY THUNDERSTORMS
THAT DEVELOP SHOULD BE ISOLATED, BUT WILL HAVE VERY LITTLE RAIN
REACHING THE SURFACE ALONG WITH AN ENHANCED GUST POTENTIAL DUE TO
THE DRIER LOWER LEVELS.

SOME LINGERING MOISTURE FROM OVER THE GREAT BASIN WILL MOVE
NORTH AND COULD BRING SOME DEEPER CUMULUS DEVELOPMENT OVER THE EAST
CENTRAL MOUNTAINS, BUT DON'T FEEL ENOUGH HEATING WILL OVERCOME A
WEAK TO MODERATE MID-LEVEL CAP. HAVE INCREASED CLOUD COVER
NONETHELESS. FINALLY, DECIDED TO GO MORE WITH MORE OF A PERSISTENCE
FORECAST ON TONIGHT'S MINIMUM TEMPERATURES. MODELS HAVE BEEN HINTING
AT MORE OF AN ISOTHERMAL SETUP FOR THE NEXT COUPLE NIGHTS INSTEAD OF
THE SHARP CONTRAST BETWEEN MOUNTAIN VALLEYS AND THE HIGH DESERT
VERSUS THE RIDGES. LAST NIGHT'S OBSERVATIONS BEGAN TO SHOW THAT
TREND SO HAVE RAISED THE OVERNIGHT LOWS TONIGHT FOR MANY AREAS.

FORECAST HAS BEEN PUBLISHED AND SHOULD BE AVAILABLE SHORTLY. /JBONK

&&

.AVIATION...18Z TAFS...VFR CONDITIONS TO PREVAIL THROUGH 18Z SUNDAY.
A FEW CU BUILDUPS WILL DEVELOP VCNTY KBDN AND KRDM THIS AFTERNOON
AND EVENING WITH SOME DEBRIS CLOUDS FROM TSTMS TO THE SOUTH POSSIBLE
OVERNIGHT. WINDS WILL BE LIGHT...LESS THAN 15 KTS...WITH A NORTHERLY
COMPONENT AT MOST LOCATIONS THIS AFTERNOON EXCEPT VARIABLE AT KALW
AND KYKM. TERRAIN DRIVEN WINDS ARE EXPECTED TONIGHT AND EARLY
SUNDAY. 78

&&

.PREV DISCUSSION... /ISSUED 500 AM PDT SAT AUG 20 2011/

SHORT TERM...TODAY THROUGH MONDAY.  THE BIG FORECAST CHALLENGE IN
THE SHORT TERM IS THE THUNDERSTORM POTENTIAL AND WHETHER FIRE
WEATHER HIGHLIGHTS ARE NECESSARY.  A TROUGH OF LOW PRESSURE HAS
DEVELOPED OFF THE CALIFORNIA COAST...AND THE UPPER FLOW HAS BACKED
TO THE SOUTH OVER THE SOUTHERN HALF OF OREGON.  THE LOW WILL TAP
SOME PACIFIC MOISTURE AS WELL AS MOISTURE FROM THE DESERT SW ACROSS
EASTERN OREGON.  MEANWHILE...AN INVERTED SURFACE THERMAL TROUGH WILL
DEVELOP EAST OF THE CASCADES.  INCREASING MOISTURE AND STEEPENING
LAPSE RATES WILL RESULT IN ISOLATED THUNDERSTORMS.  ISOLATED
THUNDERSTORMS WILL DEVELOP OVER SOUTH CENTRAL OREGON AND MAY EXTEND
AS FAR NORTH AS SUNRIVER AND LAPINE THIS AFTERNOON AND EVENING.  ANY
STORMS THAT DEVELOP WILL BE HIGH BASED AND WILL PRODUCE VERY LITTLE
RAINFALL.  THE THREAT OF STORMS ON SUNDAY WILL EXTEND FARTHER NORTH
TOWARDS SISTERS AND FARTHER EAST TOWARDS THE STRAWBERRY MOUNTAINS
AND THE ELKHORNS.  ONCE AGAIN...STORMS WILL PRIMARILY BE HIGH BASED
ON SUNDAY. I WOULD EXPECT MOST STORMS TO PRODUCE RAINFALL AMOUNTS
LESS THAN A TENTH OF AN INCH...ALTHOUGH MODELS SHOW PRECIPITABLE
WATER INCREASING TO AROUND 0.75 OF AN INCH SUNDAY AFTN AND EVE. THE
QUESTION WILL BE WHETHER THIS WILL WARRANT FIRE WEATHER HIGHLIGHTS.
FOR NOW...BELIEVE STORMS WILL BE ISOLATED WITH LIMITED LIGHTNING
ACTIVITY...BUT IT IS A TOUGH CALL.  A WEAK MARINE PUSH WILL TAKE
PLACE LATE SUNDAY AND INCREASE MORE ON MONDAY.  A WESTERLY FLOW
ALOFT WILL STABILIZE THE AIR MASS FROM THE WEST...AND NO
THUNDERSTORMS ARE CURRENTLY IN THE FORECAST FOR MONDAY.
HOWEVER...LATEST MODEL RUNS ARE HINTING AT LINGERING INSTABILITY IN
OUR SE ZONES.  A SLIGHT CHANCE MAY BE NEEDED FOR THIS AREA IN THE
NEXT UPCOMING SHIFT IF THE MARINE PUSH IS SLOWER THAN CURRENTLY
PROGGED AND IT REMAIN UNSTABLE E-SE OF THE BLUE MTNS. JOHNSON

LONG TERM...MONDAY NIGHT THROUGH FRIDAY NIGHT...WESTERLY FLOW WILL
CONTINUE MONDAY NIGHT AND TUESDAY AS A FOUR CORNERS HIGH WEAKENS.
MODELS INDICATE A BAND OF MOISTURE TO PUSH ACROSS NORTHERN
WASHINGTON ON TUESDAY. THE MAJORITY OF THE MOISTURE LOOKS TO BE
NORTH OF THE COUNTY WARNING AREA...BUT HAVE KEPT A SLIGHT CHANCE
RAIN FOR THE EAST SLOPES OF THE CENTRAL WASHINGTON CASCADES. BY
TUESDAY NIGHT HIGH PRESSURE WILL BEGIN TO REBUILD OVER THE AREA AND
SOUTHWEST FLOW WILL TAKE PLACE. AN EMBEDDED SHORTWAVE WILL AID IN
THE POSSIBILITY OF CONVECTION WEDNESDAY AND THURSDAY.  AT THIS POINT
MODELS STILL HINT AT A SLIGHT CHANCE OF THUNDERSTORMS FOR CENTRAL
OREGON WEDNESDAY...AND SPREADS THE COVERAGE TO INCLUDE THE MOUNTAINS
OF NORTHEAST OREGON THURSDAY.  GFS MODEL HAS INCREASED INSTABILITY
ACROSS THE LOWER ELEVATIONS AS WELL THURSDAY.  FOR NOW WILL LEAVE
THE FORECAST AS IS...BUT IF FUTURE  MODEL RUNS TREND THIS WAY
THUNDERSTORM COVERAGE MAY NEED TO BE INCREASED EVEN FURTHER.  AS THE
DISTURBANCE PUSHES OUT OF THE AREA FRIDAY SOUTHWEST FLOW WILL
CONTINUE.  LATEST GFS MODEL INDICATES THE POSSIBILITY OF CONTINUED
THUNDERSTORMS FRIDAY ACROSS THE MOUNTAINS OF NORTHEAST OREGON...BUT
MODELS BEGIN TO DIVERGE AT THIS POINT IN THE EXTENDED. SO FOR NOW
WILL LEAVE THE FORECAST UNTIL FUTURE RUNS COME MORE IN LINE.  WEBER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  89  55  93  58 /   0   0   0   0
ALW  92  60  95  65 /   0   0   0   0
PSC  93  53  95  58 /   0   0   0   0
YKM  90  53  93  57 /   0   0   0   0
HRI  92  51  95  60 /   0   0   0   0
ELN  89  51  92  60 /   0   0   0  10
RDM  87  49  92  50 /   0   0  10  10
LGD  87  52  92  53 /   0   0  10  10
GCD  89  51  93  54 /   0   0  20  20
DLS  94  55  91  63 /   0   0  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
SUNDAY : GREEN
MONDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

87/78
Hazardous weather outlook, Aug 20, 4:18 AM PST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
518 AM PDT SAT AUG 20 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
211145-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
518 AM PDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS
     EAST SLOPES OF THE OREGON CASCADES

WHILE MOST OF THE FORECAST AREA WILL BE MOSTLY SUNNY TODAY...SOME
MID LEVEL MOISTURE INCREASING OVER THE SOUTHERN HALF OF OREGON WILL
RESULT IN CUMULUS BUILDUPS THIS AFTERNOON AND EVENING.  AN ISOLATED
THUNDERSTORM OR TWO CAN BE EXPECTED OVER SOUTHERN DESCHUTES COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS SUNDAY
     EAST SLOPES OF THE OREGON CASCADES, SOUTHERN BLUE MOUNTAINS OF
     OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

MID LEVEL MOISTURE COMBINED WITH INSTABILITY WILL BRING A SLIGHT
CHANCE OF THUNDERSTORMS ON SUNDAY IN THE AREAS LISTED ABOVE.  THE
BIGGEST THREAT WITH THUNDERSTORMS WILL BE GUSTY WINDS.  MOST STORMS
WILL PRODUCE LITTLE RAINFALL.  A DRY FORECAST IS IN STORE MONDAY
THROUGH TUESDAY...EXCEPT FOR A SLIGHT CHANCE OF RAIN ON TUESDAY
ALONG THE EAST SLOPES OF THE CENTRAL WASHINGTON CASCADES.
THUNDERSTORMS MAY RETURN TO CENTRAL AND NORTHEAST OREGON WEDNESDAY
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS MAY BE NEEDED FOR THUNDERSTORMS ON SUNDAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Deschutes

When
August 20, 1:00 PM PST
Where
Deschutes County, 0.04 mi WSW of Elk Lake to 0.14 mi NE of Elk Lake
Reported by
Public
Coordinates
43.970, -121.781

The dust devil moved over the lake and turned over 2 boats with passengers.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325344.